Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS San Diego, CA

August 6, 2015Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 6, 2015, 8:18 PM PDT for Riverside County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 8:18 PM PDT (03:18 UTC)
Expired
Aug 6, 2015, 9:00 PM PDT
In force
42 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 125 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS56 KSGX 070318
SVRSGX
CAC065-070400-
/O.NEW.KSGX.SV.W.0011.150807T0318Z-150807T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
818 PM PDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 900 PM PDT

* AT 815 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH OVER SOUTH 
  CENTRAL RIVERSIDE COUNTY. THIS STORM WAS LOCATED 5 MILES SOUTHEAST 
  OF THERMAL...OR NEAR COACHELLA...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COACHELLA AND THERMAL...
  INTERSTATE 10 UP TO 10 MILES EAST OF COACHELLA...
  AND HIGHWAY 86 BETWEEN COACHELLA AND MECCA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3360 11616 3360 11618 3386 11619 3385 11613
      3382 11612 3375 11601 3374 11595 3359 11595
TIME...MOT...LOC 0312Z 175DEG 32KT 3362 11614 

$$

MAXWELL
1 follow-up statement
362 
WWUS56 KSGX 070357
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
857 PM PDT THU AUG 6 2015

CAC065-070405-
/O.EXP.KSGX.SV.W.0011.000000T0000Z-150807T0400Z/
RIVERSIDE CA-
857 PM PDT THU AUG 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 900 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. ISOLATED 
THUNDERSTORMS WILL STILL BE POSSIBLE THE REST OF THIS EVENING IN 
CENTRAL RIVERSIDE COUNTY.

LAT...LON 3360 11616 3360 11618 3386 11619 3385 11613
      3382 11612 3375 11601 3374 11595 3359 11595
TIME...MOT...LOC 0355Z 175DEG 32KT 3362 11614 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:00 PM PDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM PDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 6 2015

.SYNOPSIS...

MONSOON MOISTURE AND SOME INSTABILITY WILL CONTINUE TO BRING
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY RAINFALL THAT
OCCURS WILL BE LIGHT. A TROUGH OF LOW PRESSURE WILL MOVE OUT THE
MONSOON MOISTURE AND BRING COOLER WEATHER FRIDAY AND SATURDAY. IT
WILL ALSO BRING BACK MORE COASTAL CLOUDS NIGHTS AND MORNINGS. FAIR
AND SEASONAL SUMMER WEATHER WILL CONTINUE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING NORTHWARD MAINLY
THROUGH A CORRIDOR OFF THE COAST...INTO ORANGE COUNTY...THE
NORTHWEST INLAND EMPIRE...AND NORTH ALONG THE SAN BERN - LA COUNTY
LINE INTO THE DESERT. ONLY A COUPLE PLACES HAVE ACTUALLY MEASURED
RAINFALL...WITH ADELANTO TOPS AT 0.09 INCH. THERE HAVE BEEN A FEW
TSTORMS ELSEWHERE...BUT ISOLATED WITH NO MEASURABLE REPORTS YET.
ISOLATED DRY LIGHTNING IN THE MOUNTAINS IS A CONCERN...BUT WILL NOT
BE WIDESPREAD. THE PRECIP WILL DIMINISH AFTER SUNSET...IF NOT BEFORE
THEN...AS MOISTURE DECREASES FROM SOUTHWEST TO NORTHEAST. A LOW
PRESSURE TROUGH OFF THE CALIFORNIA COAST WILL PUSH EAST ACROSS THE
STATE TONIGHT INTO FRIDAY. THIS WILL PUSH ASIDE THE MONSOON MOISTURE
FOR QUICK DRYING OF THE ATMOSPHERE. IT WILL ALSO DEEPEN UP OUR
MARINE LAYER TO PRODUCE MORE EXTENSE COASTAL CLOUDS...PROBABLY
ENOUGH TO SNEAK INTO PARTS OF THE INLAND EMPIRE BY SUNRISE FRIDAY. A
SIMILAR DEPTH AND EXTENT TO COASTAL CLOUDS ARE EXPECTED SATURDAY.
COOLER WEATHER WILL COME TO THE ENTIRE REGION FRIDAY AND SATURDAY
WITH TEMPS CLOSE TO SEASONAL AVERAGE. SOME HIGH PRESSURE TRIES TO
REBUILD NEXT WEEK SO SLIGHTLY WARMER WEATHER IS EXPECTED...BUT A NEW
LOW PRESSURE TROUGH OFF THE COAST WILL DAMPEN THAT TREND. SOUTHERN
CALIFORNIA WILL REMAIN IN BETWEEN THE WESTERN TROUGH AND THE EASTERN
RIDGE WITH SOME SEASONAL WEATHER. SOME GUIDANCE SHOWS A FAVORABLE
POSITION OF THE HIGH PRESSURE RIDGE THAT WOULD BRING IN SOME MONSOON
MOISTURE AGAIN NEXT WEDNESDAY OR THURSDAY AND SMALL CHANCES OF
THUNDERSTORMS IN THE MOUNTAINS.

&&

.AVIATION...

062030Z...COAST/VALLEYS... A WEAK DISTURBANCE IS MOVING ACROSS THE
REGION NOW AND CREATING A FEW THUNDERSTORMS. THEY WILL CONTINUE THIS
AFTERNOON...BUT VERY SCATTERED ACROSS THE AREA. LOW CLOUDS...WITH
SLIGHTLY HIGHER TOPS AND BASES THAN LAST NIGHT WILL REDEVELOP ALONG
THE COAST AND COASTAL VALLEYS THIS EVENING... BUT BREAK OUT ON
FRIDAY 0716-1900Z. CONFIDENCE IN STRATUS HEIGHTS AND TIMING IS
MODERATE TO HIGH.

MTNS/DESERTS...SCT-BKN 10K FT MSL AND A SLIGHT CHC OF -TSRA THROUGH
THIS EVENING OTHERWISE UNRESTRICTED VIS AND VFR. FRIDAY OUTLOOK IS A
FEW HIGH CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VIS. FORECAST
CONFIDENCE HIGH.

&&

.MARINE...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS UNTIL JUST AFTER SUNSET. GUSTY WINDS...CLOUD
TO WATER LIGHTNING...BRIEF HEAVY RAIN AND CHOPPY SEAS MAY DEVELOP
NEAR STORMS. OTHERWISE...NO OTHER HAZARDOUS MARINE WEATHER IS
EXPECTED FRIDAY THROUGH MONDAY. FORECAST CONFIDENCE MODERATE TO
HIGH.

&&

.BEACHES...

130 PM...A DISTURBANCE MOVING ACROSS THE AREA WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS TODAY. GUSTY WINDS...CLOUD TO WATER/GROUND
LIGHTNING AND BRIEF HEAVY RAIN MAY DEVELOP NEAR STORMS. CONDITIONS
WILL IMPROVE BY THIS EVENING.

&&

.SKYWARN...

SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...RP

In the hours before

Special weather statement, Aug 6, 7:18 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
718 PM PDT THU AUG 6 2015

CAZ062-070315-
SAN DIEGO COUNTY DESERTS CA-
718 PM PDT THU AUG 6 2015

AT 715 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG THE SAN DIEGO-IMPERIAL COUNTY BORDER FROM
HIGHWAY 78 NEAR OCOTILLO WELLS NORTH TO HIGHWAY S22. THE STORMS WERE
MOVING NORTHEAST AT 25 MPH. STRONG WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAINFALL WHICH COULD
PRODUCE LOCAL FLOODING...AND DANGEROUS LIGHTNING. THE STORMS SHOULD
DISSIPATE SHORTLY AFTER 800 PM.

LOCATIONS IMPACTED INCLUDE... HIGHWAY 78 NEAR OCOTILLO WELLS...AND
HIGHWAY S22 ABOUT 10 MILES EAST OF BORREGO SPRINGS NEAR THE IMPERIAL
COUNTY LINE.

LAT...LON 3308 11609 3307 11610 3304 11610 3306 11622
      3340 11612 3339 11609 3320 11608
TIME...MOT...LOC 0215Z 183DEG 42KT 3323 11611

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:18 PM PDTSpecial Weather StatementSGX57 min
Aug 6, 7:38 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego52 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.